Tags

Type your tag names separated by a space and hit enter

Paroxetine-induced hyponatremia in the elderly due to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH).
J Geriatr Psychiatry Neurol 2003; 16(3):160-4JG

Abstract

This study investigated the development of hyponatremia and its underlying mechanism in elderly patients prescribed paroxetine. Patients were 15 men and women (mean age, 75.7 +/- 5.3 years) who were participants in a treatment study of late-life depression and who were without medical illness or other medications known to cause hyponatremia or alter antidiuretic hormone (ADH) secretion. Blood samples for measurement of plasma sodium, ADH, blood urea nitrogen (BUN), creatinine, glucose, and osmolality were determined prior to initiation of paroxetine (week 0) and at 2, 4, 6, and 12 weeks of treatment with paroxetine. Hyponatremia (serum sodium < 135 mEq/L) was identified in 6 of 15 patients after 2 weeks of treatment with paroxetine. Despite low plasma osmolality, ADH levels were not suppressed appropriately. Data suggest hyponatremia is a common adverse event in elderly patients prescribed paroxetine and implicates inappropriate secretion of ADH as the potential mechanism.

Authors+Show Affiliations

Intervention Research Center for Late Life Mood Disorders, USA. fabiant@msx.upmc.eduNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Clinical Trial
Journal Article
Research Support, U.S. Gov't, P.H.S.

Language

eng

PubMed ID

12967059

Citation

Fabian, Tanya J., et al. "Paroxetine-induced Hyponatremia in the Elderly Due to the Syndrome of Inappropriate Secretion of Antidiuretic Hormone (SIADH)." Journal of Geriatric Psychiatry and Neurology, vol. 16, no. 3, 2003, pp. 160-4.
Fabian TJ, Amico JA, Kroboth PD, et al. Paroxetine-induced hyponatremia in the elderly due to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). J Geriatr Psychiatry Neurol. 2003;16(3):160-4.
Fabian, T. J., Amico, J. A., Kroboth, P. D., Mulsant, B. H., Reynolds, C. F., & Pollock, B. G. (2003). Paroxetine-induced hyponatremia in the elderly due to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). Journal of Geriatric Psychiatry and Neurology, 16(3), pp. 160-4.
Fabian TJ, et al. Paroxetine-induced Hyponatremia in the Elderly Due to the Syndrome of Inappropriate Secretion of Antidiuretic Hormone (SIADH). J Geriatr Psychiatry Neurol. 2003;16(3):160-4. PubMed PMID: 12967059.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Paroxetine-induced hyponatremia in the elderly due to the syndrome of inappropriate secretion of antidiuretic hormone (SIADH). AU - Fabian,Tanya J, AU - Amico,Janet A, AU - Kroboth,Patricia D, AU - Mulsant,Benoit H, AU - Reynolds,Charles F,3rd AU - Pollock,Bruce G, PY - 2003/9/12/pubmed PY - 2003/11/13/medline PY - 2003/9/12/entrez SP - 160 EP - 4 JF - Journal of geriatric psychiatry and neurology JO - J Geriatr Psychiatry Neurol VL - 16 IS - 3 N2 - This study investigated the development of hyponatremia and its underlying mechanism in elderly patients prescribed paroxetine. Patients were 15 men and women (mean age, 75.7 +/- 5.3 years) who were participants in a treatment study of late-life depression and who were without medical illness or other medications known to cause hyponatremia or alter antidiuretic hormone (ADH) secretion. Blood samples for measurement of plasma sodium, ADH, blood urea nitrogen (BUN), creatinine, glucose, and osmolality were determined prior to initiation of paroxetine (week 0) and at 2, 4, 6, and 12 weeks of treatment with paroxetine. Hyponatremia (serum sodium < 135 mEq/L) was identified in 6 of 15 patients after 2 weeks of treatment with paroxetine. Despite low plasma osmolality, ADH levels were not suppressed appropriately. Data suggest hyponatremia is a common adverse event in elderly patients prescribed paroxetine and implicates inappropriate secretion of ADH as the potential mechanism. SN - 0891-9887 UR - https://www.unboundmedicine.com/medline/citation/12967059/Paroxetine_induced_hyponatremia_in_the_elderly_due_to_the_syndrome_of_inappropriate_secretion_of_antidiuretic_hormone__SIADH__ L2 - http://journals.sagepub.com/doi/full/10.1177/0891988703255689?url_ver=Z39.88-2003&amp;rfr_id=ori:rid:crossref.org&amp;rfr_dat=cr_pub=pubmed DB - PRIME DP - Unbound Medicine ER -